West Virginia, 2005

Damaging Winds in West Virginia, August 16, 2005

August 16, 2005 · NWS RNK · 3 events in 3 counties and zones

A weak frontal boundary stalled just north of the area, with an impulse working southeast into a highly unstable atmosphere, triggered scattered severe thunderstorms during the afternoon of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak frontal boundary stalled just north of the area, with an impulse working southeast into a highly unstable atmosphere, triggered scattered severe thunderstorms during the afternoon of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 16, 2:35 PM EST, 55 minutes earlier.

Area forecast discussion, Aug 16, 2:35 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT TUE AUG 16 2005

.SHORT TERM (TONIGHT)...
A COLD FRONT WILL PROGRESS THROUGH THE REGION TONIGHT BRINGING WITH
IT SHOWERS AND THUNDERSTORMS BOTH ALONG AND IN ADVANCE OF THE FRONT.
INTO THE EARLY EVENING HOURS SOME OF THESE STORMS MAY BE SEVERE WITH
LOCALLY HEAVY RAIN. THE ADDED MOISTURE FROM THE RAIN...AND WITH THE
FRONT OVER THE REGION AROUND DAWN...PATCHY FOG IS ANTICIPATED IN THE
PRE-DAWN HOURS INTO THE MORNING HOURS OF WEDNESDAY.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
OLD FRONT EXITS THE SOUTHEAST PART OF THE AREA EARLY WEDNESDAY
MORNING...SO WILL HAVE BEST PRECIPITATION CHANCES IN SOUTHSIDE
VIRGINIA IN THE MORNING WITH LESSER AMOUNTS THE FARTHER NORTHWEST
OF THIS REGION. FRONT STALLS SOUTH OF THE AREA BY LATE WEDNESDAY
AFTERNOON INTO WEDNESDAY EVENING...BUT THEN BEGINS TO LIFT NORTH
AGAIN ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR
SOUTHWEST VIRGINIA...SO ANTICIPATING A RETURN OF MORE ORGANIZED
PRECIPITATION THERE BY WEDNESDAY NIGHT INTO THURSDAY MORNING. MOST
OF THE REMAINDER OF THE REGION SHOULD BE NEARLY PRECIPITATION FREE
THURSDAY.

FRIDAY THE FRONT WASHES OUT AND HIGH PRESSURE BUILDS SOUTH ALONG THE
SPINE OF THE APPALACHIANS. THIS SHOULD PROVIDE US WITH COOLER
WEATHER AND LIMITED CHANCES OF SHOWERS OR STORMS HEADING INTO THE
WEEKEND EAST OF THE BLUE RIDGE...BUT CHANCES WILL BE A LITTLE HIGHER
ACROSS THE NORTHWEST MOUNTAINS OF NORTH CAROLINA AND FAR SOUTHWEST
VIRGINIA OUTSIDE OF THE INFLUENCE OF THE FORMING WEDGE.

A SIGNIFICANT CHANGE IN THE WEATHER PATTERN ACROSS THE EASTERN HALF
OF COUNTRY LOOKS PROMISING THE LATTER HALF OF THE WEEKEND HEADING
INTO EARLY NEXT WEEK. A STRONG LOW PRESSURE SYSTEM IN CANADA WILL
SWING A LONG WAVE TROUGH INTO THE EASTERN UNITED STATES ALONG WITH
AN ACCOMPANYING COLD FRONT. CURRENTLY THIS FRONT IS EXPECTED TO PUSH
SOUTH THROUGH OUR AREA ON SUNDAY...BRINGING A RETURN OF MORE
ORGANIZED SHOWER AND THUNDERSTORMS CHANCES...AND COOLER WEATHER
BEHIND IT FOR THE START OF THE NEXT WORK WEEK.

&&

.AVIATION...
THE REST OF THE AFTERNOON AND HEADING INTO THE EARLY EVENING
HOURS...VFR CEILINGS AND VISIBILITIES ANTICIPATED OUTSIDE AREAS OF
SHOWERS AND STORMS. THE HEAVIER SHOWERS AND STORMS COULD EASILY HAVE
TEMPORARILY IFR CEILINGS AND CEILINGS WITH THEM...ALONG WITH STRONG
WIND GUSTS. THE TREND DURING THE OVERNIGHT WILL BE GRADUALLY
LOWERING PREVAILING CEILINGS AND VISIBILITIES. IFR FOR BOTH CEILINGS
AND VISIBILITIES LOOKS LIKELY TOWARDS MORNING IN MANY LOCATIONS.
RECOVERY CEILINGS AND VISIBILITIES WILL BE GRADUAL THROUGH THE
MORNING HOURS TO VFR VISIBILITIES AND MVFR CEILINGS.

NO TAF AMENDMENTS FOR DANVILLE GIVEN THEIR OBSERVATION TRANSMISSION
PROBLEMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

SK/DS/SK
Hazardous weather outlook, Aug 16, 10:00 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170845-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1100 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS THIS AFTERNOON AND
EVENING. IN ADDITION...MANY STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL...PARTICULARLY WEST OF THE BLUE RIDGE...SO ISOLATED FLASH
FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

SK

In the hours before

Special weather statement, Aug 16, 10:06 AM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1106 AM EDT TUE AUG 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-162115-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...
BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON...
STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE...
DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE...
BLUEFIELD...HINTON...UNION...LEWISBURG
1106 AM EDT TUE AUG 16 2005

...SEVERE WEATHER POSSIBLE TODAY...

THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING...ACROSS SOUTHEAST WEST
VIRGINIA...SOUTHWESTERN VIRGINIA...AND NORTHWEST NORTH CAROLINA.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF AN
APPROACHING FRONT THIS AFTERNOON. THE GREATEST THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS. IN ADDITION...SOME STORMS WILL
PRODUCE VERY HEAVY RAINFALL...AND LOCALIZED FLASH FLOODING IS ALSO
POSSIBLE...MAINLY IN THE MOUNTAINS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION
OR RADIO STATION FOR FURTHER UPDATES.

SK
Local storm report, Aug 16, 2:29 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     9 SE CHARITY            36.72N 80.10W
08/16/2005                   PATRICK            VA   TRAINED SPOTTER

            SEVERAL LARGE LIMBS, 5-6 INCHES DIAMETER DOWN.

&&

WHP
Local storm report, Aug 16, 3:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             BURNT CHIMNEY           37.10N 79.83W
08/16/2005  0.75 INCH        FRANKLIN           VA   TRAINED SPOTTER

0330 PM     TSTM WND DMG     3 SW HUDDLESTON         37.14N 79.52W
08/16/2005                   BEDFORD            VA   COUNTY OFFICIAL

            TREES DOWN

&&

JWHITE
Special weather statement, Aug 16, 3:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT TUE AUG 16 2005

VAZ007-009>014-018>020-WVZ042>045-162130-
ALLEGHANY VA-BATH-BLAND-CRAIG-GILES-GREENBRIER-MERCER-MONROE-
MONTGOMERY-PULASKI-SMYTH-SUMMERS-TAZEWELL-WYTHE-
423 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE IN FROM THE WEST...

A LINE OF STRONG TO SEVERE STORMS WILL MOVE EASTWARD AT ABOUT 25 MPH
THROUGH SOUTHEAST WEST VIRGINIA BETWEEN 4:20 AND 5:30 PM...AND
THEN INTO THE MOUNTAIN EMPIRE REGION...NEW RIVER VALLEY...AND
ALLEGHANY HIGHLANDS OF VIRGINIA BETWEEN 5:30 AND 7:00 PM. THESE
STORMS MAY CONTAIN DAMAGING WINDS AND VERY HEAVY RAINFALL...AS WELL
AS FREQUENT DEADLY LIGHTNING. LOCALIZED FLOODING IS A POSSIBILITY...
ESPECIALLY IN SOUTHEAST WEST VIRGINIA.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

VAZ023-024-034-035-044>047-058-059-162130-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CHARLOTTE-
HALIFAX-PITTSYLVANIA-ROCKBRIDGE-
423 PM EDT TUE AUG 16 2005

...STRONG TO SEVERE STORMS TO MOVE THROUGH THIS AFTERNOON...

AN AREA OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EASTWARD ACROSS
THE FOOTHILLS THROUGH LYNCHBURG...AMHERST...AND BUCKINGHAM...AND
POSSIBLY AS FAR SOUTH AS BEDFORD...BETWEEN 4:20 AND 5:00 PM. ANOTHER
STRONG STORM WILL MOVE EASTWARD ACROSS NORTHERN PITTSYLVANIA AND
HALIFAX COUNTIES THROUGH 5:30 PM.  LARGE HAIL...DAMAGING WINDS...AND
FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE COVER IF STORMS APPROACH AND WARNINGS ARE ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9:00 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND WARNINGS.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
August 16, 3:30 PM EST
Where
Mercer County, Wenonah
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.467, -81.250

Tree downed.

Thunderstorm Wind, Summers

When
August 16, 4:10 PM EST
Where
Summers County, 1 mi SW of Pipestem
Measured
52 kt (60 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
37.517, -80.983

Tree down on True Road.

Thunderstorm Wind, Monroe

When
August 16, 4:25 PM EST
Where
Monroe County, 2 mi NW of Red Sulphur Spgs
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.517, -80.800

Three large trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472147, 5472149, 5472148.